Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 27, NWS Lake Charles, LA

June 26, 2004Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jun 26, 2004, 5:21 PM CDT for Jefferson County, Orange County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2004, 5:21 PM CDT (22:21 UTC)
Expired
Jun 26, 2004, 8:15 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 74 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 262225
FFWLCH
TXC245-361-270115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
521 PM CDT SAT JUN 26 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST TEXAS
  ORANGE COUNTY IN SOUTHEAST TEXAS

* UNTIL 815 PM CDT

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED
  AND RAIN GAUGE REPORTS INDICATE THAT 3 TO 4 INCHES OF RAIN HAS FALLEN
  ACROSS PORTIONS OF JEFFERSON AND ORANGE COUNTIES. THE HEAVIEST RAINFALL
  HAS FALLEN IN THE BEAUMONT AREA WITH A FOOT OF WATER ON MANY ROADWAYS
  WITH VEHICLES STALLED OUT.  

* AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE OVER ORANGE COUNTY 
  THROUGH 630 PM. EVEN AFTER THE RAINFALL ENDS...FLOODING WILL CONTINUE 
  AS THE WATER ON MANY STREETS WILL BE SLOW TO RECEDE.
   

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD.

REMEMBER...MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3020 9386 3012 9419 2980 9419 2995 9382

$$
1 follow-up statement
000 
WGUS74 KLCH 262315
FFSLCH
TXC245-361-270115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
605 PM CDT SAT JUN 26 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM CDT FOR ORANGE AND 
JEFFERSON COUNTIES...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED... 
AND RAIN GAUGE REPORTS FROM JEFFERSON COUNTY DRAINAGE DISTRICT 6
AND LOCAL MEDIA INDICATE BETWEEN 2.5 AND 4.5 INCHES OF RAIN FELL 
BETWEEN 3 PM AND 6 PM ACROSS NORTHERN JEFFERSON COUNTY AND THE 
CITY OF BEAUMONT ALONG INTERSTATE 10. THE UNDER PASSES AT INTERSTATE
10 AND PINE STREET AND INTERSTATE 10 AND MARTIN LUTHER KING BOULEVARD
ARE UNDERWATER AND CLOSED. MANY OTHER STREETS IN THE BEAUMONT AREA
HAVE SIGNIFICANT FLOODING. 

ALTHOUGH THE HEAVY RAINFALL IS ENDING...THE FLOOD WATERS WILL BE SLOW
TO RECEDE AND EXTREME CAUTION SHOULD BE USED WHILE TRAVELING THIS EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLOOD WATCH WILL ALSO REMAIN IN EFFECT THROUGH TONIGHT FOR THE 
POSSIBILITY OF MORE SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL 
OVERNIGHT.

LAT...LON 3020 9386 3012 9419 2980 9419 2995 9382

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:40 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 26, 3:40 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
340 PM CDT SAT JUN 26 2004

.DISCUSSION...RAINS CONTINUE OVER THE REGION TODAY AND THIS HAS
BROUGHT BPT AND LCH INTO THE TOP TEN WETTEST JUNES ON RECORD. LAKE
CHARLES HAS RECORED OVER 46 INCHES YEAR TO DATE WITH NORMAL YEARLY
RAINFALL TOTALS AROUND 55 INCHES. BPT HAS RECORED AROUND 37 INCHES
YEAR TO DATE...WITH NORMAL YEARLY RAINFALL TOTALS AROUND 58 INCHES.
LFT HAS RECEIVED AROUND 49 INCHES OF RAINFALL YEAR TO DATE WITH
YEARLY TOTALS AROUND 58 INCHES.

WHAT IS CAUSING THE RECENT RAINFALLS IS A COMBINATION OF AN UPPER
LEVEL LOW BACK TO THE WEST OVER CENTRAL TEXAS...GULF MOISTURE...A
COASTAL TROF...WITH A STALLED FRONTAL BOUNDARY DRAPED OVER NORTHERN
TEXAS/SOUTHERN ARKANSAS. THESE INGREDIENTS LOOK TO REMAIN IN PLACE
THROUGH THE OVERNIGHT HOURS AND THEREFORE WILL CONTINUE THE FLASH
FLOOD WATCH FOR TONIGHT. THINGS LOOK TO FINALLY BREAK DOWN LATE
SUNDAY INTO MONDAY. RAINS WILL CONTINUE INTO THE WORK WEEK ALTHOUGH
THINGS WILL BEGIN TO RETURN TO A MORE SUMMERTIME PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  72  85  74  88 /  70  50  30  50
BPT  71  85  74  89 /  70  50  30  50
AEX  69  84  71  87 /  70  50  30  50
LFT  71  87  75  87 /  70  50  30  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

K. KUYPER
Hazardous weather outlook, Jun 26, 6:00 AM CDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT SAT JUN 26 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
271100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
600 AM CDT SAT JUN 26 2004

.DAY ONE...TODAY AND TONIGHT...
A LARGE AREA OF RAIN WILL MOVE NORTH, OUT OF THE NORTHWEST GULF OF
MEXICO, AND INTO SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA, WHERE IT
WILL EVENTUALLY STALL OUT. THUNDERSTORMS WILL BE EMBEDDED IN THIS
RAIN AREA. MEAN AREAL RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES ARE
EXPECTED, WITH LOCAL RAINFALL AMOUNTS BETWEEN 4 AND 6 INCHES
POSSIBLE. ANY ADDITIONAL RAINFALL WILL QUICKLY RUN-OFF ALREADY
SATURATED SOILS. CONSEQUENTLY A FLOOD WATCH IS IN EFFECT.

A RIVER FLOOD OUTLOOK IS ALSO IN EFFECT FOR THE VERMILION RIVER
NEAR LAFAYETTE AT SURREY STREET. THE RIVER WILL REMAIN IN A
MODERATE FLOOD WITH A STAGE NEAR 13 FEET. ALSO, A WATCHFUL EYE SHOULD
BE KEPT ON THE BAYOU NEZPIQUE AT BASILE AND DOWNSTREAM (JENNINGS,
MERMENTAU, AND SILVERWOOD). MODERATE FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL PREVAIL EACH AND EVERY DAY.
HOWEVER, RAINFALL AMOUNTS ARE NOT EXPECTED TO BE EXCESSIVE.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
MAY BE REQUIRED FOR TODAY.

21

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.